Wisconsin, 2016

Winter Weather in Wisconsin, December 25, 2016

December 25, 2016 · NWS ARX · 1 event in 1 county or zone

One person was killed and another injured in a two vehicle crash that occurred on State Highway 71 southeast of Kendall (Monroe County). The roads were reported to be ice covered at the time of the accident after a weather system produced a mixture of wintry precipitation across western Wisconsin on Christmas Day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed and another injured in a two vehicle crash that occurred on State Highway 71 southeast of Kendall (Monroe County). The roads were reported to be ice covered at the time of the accident after a weather system produced a mixture of wintry precipitation across western Wisconsin on Christmas Day. Ice accumulations were generally only a few hundredths of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 25, 12:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 25, 12:06 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1206 PM CST Sun Dec 25 2016

.UPDATE...
Issued at 1206 PM CST Sun Dec 25 2016

Have extended the Freezing Rain Advisory through 3 pm across SE MN
and NE IA. Temps have been slow to warm this morning, especially
across southeast Minnesota into northeastern Iowa, and with warm
frontal precip band approaching, freezing rain will remain a
concern into the afternoon. Even in SW WI where temps are overall
a bit warmer than to the west, higher elevations/ridgetops may
still have some slick spots. Do expect temps to continue to
gradually rise through the afternoon. However, will need to
monitor how quickly this occurs, especially north of I-94 where
some short- term models, including the RAP, are slower in bringing
the warm nose northward.

UPDATE Issued at 753 AM CST Sun Dec 25 2016

Another quick update to start the freezing rain advisory in
Clark/Taylor counties of north-central WI now. Numerous reports
from north-central WI indicate rather widespread icing already on
untreated roads, with some slide-offs in Taylor and Clark
counties.

&&

.SHORT TERM...(Today through Monday Night)
Issued at 316 AM CST Sun Dec 25 2016

High Impact Weather Potential: Lots of active weather over the next
24-36 hours, with by far the biggest impact potential being the
well-advertised freezing drizzle/rain threat today, followed by a
thunderstorm risk this evening and gusty winds late tonight into
Monday.

Merry Christmas from all of us here at NWS La Crosse to you! Quite
the active weather regime to dig into early this morning, but
thankfully no major changes are noted to our thinking of the past
several days. That doesn't make our next 24 hours of weather any
less interesting, with everything from freezing rain to fog to
thunderstorms to 50 degree warmth to wind gusts nearing 50 mph and
additional snow showers all possible heading into tonight and
Monday. Quite the sharp upper trough over the western CONUS early
this morning is on schedule to emerge onto the central High Plains
and close off this afternoon, with rapid cyclogenesis occurring
into eastern South Dakota, sending a shot of strong warm advection
ascent and moisture transport into the region through the evening,
before an approaching cold front/dry slot shuts things down
quickly 06-09Z.

First things first, slow uptick in low level warm advection has
resulted in gradually lower ceilings and some drizzle expansion
across the area early this morning, something hinted at strongly by
NAM solutions the past 24 hours. With temps hovering either side of
32F and dew points doing the same, have expanded the freezing
drizzle risk about 3-6 hours ahead of previous thinking along with
headlines. That uptick in drizzle/light rain coverage should
continue through the early afternoon hours, transitioning over to
more of a solid rain scenario after 18-21Z as strong deep layer
upglide commences and deeper moisture rolls overhead. Given
persistent low level easterly to southeasterly flow around the
periphery of a 1040mb surface ridge over Ontario, still concerned
about surface temps and/or wet bulbs holding below freezing west
of the Mississippi and especially north of I-94 through the
afternoon where the driest feed will persist, though even for
other areas, a brief window of freezing drizzle/light rain this
morning is very much a possibility, with amounts generally one-
tenth of an inch or less (likely much less for most areas). Winds
will become quite gusty from the southeast today, with some gusts
perhaps pushing 40 mph at times along the ridge tops and open
areas of the western CWA, but for the moment think gusts will fall
just shy of advisory criteria.

Still looking like the period of potentially heaviest rainfall will
occur this evening with a final northward surge of PWATS toward 1-
1.25 inches (record territory) ahead of the rapidly approaching
upper trough. Strongly diffluent/forced environment along with
elevated CAPE values pushing 300+ J/kg will no doubt deliver some
thunder, with even a small risk for some gustier winds (40-50
mph?) given lots of flow aloft potentially mixed down through a
warming low level thermal environment right along the incoming
cold front. It is during the 00-07Z time window we should see
temps spike sharply upward, likely nearing or into the lower 50s
south of I-90. Wow! It's not every day you get to forecast that
on Christmas Day!

Precip window rapidly ends after 09Z with strong subsidence/drying
overtaking the area from the west. However, onset of strong cold
advection/steep low level lapse rates in a tight pressure gradient
will help crank the winds quickly. Per forecast raobs, still seeing
the potential for wind advisory gusts, especially near/west of the
Mississippi River with some gusts pushing 50 mph possible, though
the strongest gust potential will likely end up to our northwest in
the axis of strongest pressure rises. Also, can't entirely rule out
some convective snow showers developing Monday/Monday evening in low
level cyclonic flow. While overall there isn't much lift, much of
the cloud deck resides in the DGZ during that period of cold
advection, so something to watch as winds will be cranking.

.LONG TERM...(Tuesday through Saturday)
Issued at 316 AM CST Sun Dec 25 2016

Not a whole lot of time to digest the details beyond the next 48
hours, though the overall trend is for seasonable conditions to
prevail into next weekend as the northern stream remains fairly
active. As such, we should see the passage of several shortwaves
through late week and beyond, though exact timing and strength of
those waves remains in question. Still seeing hints that Wednesday
could end up being a sneaky warmer day with the passage of a surface
warm front in advance of our next upper trough, with some lower 40s
not out of the question provided clouds cooperate. Otherwise, seeing
some signals for small precip chances toward Thursday with colder
air arriving into Friday before warmer conditions perhaps return for
a time toward Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1206 PM CST Sun Dec 25 2016

Complex aviation forecast over the next 24 hours. As far as
precipitation goes, expect initial round of steadier precip to
lift northeastward through KLSE/KRST this afternoon. There still
may be some concern for freezing rain early at KRST before temps
warm. Another round of rain with some thunder possible this
evening ahead of a cold front. Otherwise, expect predominantly
IFR/LIFR ceilings and/or visibility during much of this time, with
a period of clearing possible later tonight. Gusty southeasterly
winds this afternoon, especially at KRST, will shift westerly
early Monday and will be gusty (gusts to 40 kts).

&&

.HYDROLOGY...
Issued at 316 AM CST Sun Dec 25 2016

Water levels across the area continue to run much higher than
normal for this time of year. Throw in an expected 1/2 to 3/4 of
an inch of precipitation through tonight and no doubt we will see
some rises, especially for the smaller rivers and particularly
the Kickapoo where forecast QPF takes many sites to action stage.
However, barring any widespread higher than expected amounts, feel
we should be able to take the amount of forecast water without any
major consequences, save for some breakup of existing ice cover as
levels rise.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Freezing Rain Advisory until 6 PM CST this evening for WIZ017-
     029.

MN...Freezing Rain Advisory until 3 PM CST this afternoon for MNZ079-
     086>088-094>096.

IA...Freezing Rain Advisory until 3 PM CST this afternoon for
     IAZ008>011-018-019-029-030.

&&

UPDATE...JM
SHORT TERM...Lawrence
LONG TERM....Lawrence
AVIATION...JM
HYDROLOGY....Lawrence
Hazardous weather outlook, Dec 25, 12:17 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 PM CST SUN DEC 25 2016

WIZ032>034-041>044-053>055-061-261830-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
1217 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN INTO
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL BE THE MAIN
THREATS FROM ANY STORMS...THOUGH WIND GUSTS OF 40 MPH MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED MONDAY...WITH WESTERLY WINDS
GUSTING 40 TO 50 MPH.

THE EXPECTED RAINFALL THIS AFTERNOON AND TONIGHT COMBINED WITH
MELTING SNOW MAY CAUSE RISES AND SOME ICE JAMS ON AREA STREAMS AND
RIVERS INTO MIDWEEK. LOCALIZED STREET FLOODING IS ALSO POSSIBLE
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT ICING...RAIN...AND WIND
GUST REPORTS WOULD BE APPRECIATED THROUGH MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-261830-
TAYLOR-CLARK-
1217 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT THROUGH 6 PM.

A PERIOD OF FREEZING RAIN IS EXPECTED THIS AFTERNOON. PRECIPITATION
WILL CHANGE TO ALL RAIN THIS EVENING AS TEMPERATURES WARM ABOVE
FREEZING. ICE AMOUNTS OF AROUND A TENTH OF AN INCH ARE POSSIBLE...
WITH UNTREATED ROADS LIKELY TO BE SLICK.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. LIGHTNING AND LOCALLY HEAVY DOWNPOURS
WILL BE THE MAIN THREATS FROM ANY STORMS...THOUGH WIND GUSTS OF
40 MPH MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED MONDAY...WITH WESTERLY WINDS
GUSTING TO AROUND 40 MPH.

THE EXPECTED RAINFALL THIS AFTERNOON AND TONIGHT COMBINED WITH
MELTING SNOW MAY CAUSE RISES AND SOME ICE JAMS ON AREA STREAMS
AND RIVERS INTO MIDWEEK. LOCALIZED STREET FLOODING IS ALSO
POSSIBLE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT ICING...RAIN...AND WIND
GUST REPORTS WOULD BE APPRECIATED THROUGH MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-261830-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
1217 PM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT THROUGH 3 PM.

A PERIOD OF FREEZING RAIN IS EXPECTED THIS AFTERNOON. PRECIPITATION
WILL GRADUALLY CHANGE TO RAIN THIS EVENING AS TEMPERATURES WARM
ABOVE FREEZING. ICE AMOUNTS OF AROUND A TENTH OF AN INCH ARE
POSSIBLE... WITH UNTREATED ROADS LIKELY TO BE SLICK.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. LIGHTNING AND LOCALLY HEAVY DOWNPOURS
WILL BE THE MAIN THREATS FROM ANY STORMS...THOUGH WIND GUSTS OF
40 MPH MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED MONDAY...WITH WESTERLY WINDS
GUSTING 40 TO 50 MPH.

THE EXPECTED RAINFALL THIS AFTERNOON AND TONIGHT COMBINED WITH
MELTING SNOW MAY CAUSE RISES AND SOME ICE JAMS ON AREA STREAMS AND
RIVERS INTO MIDWEEK. LOCALIZED STREET FLOODING IS ALSO POSSIBLE
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT ICING...RAIN...AND WIND
GUST REPORTS WOULD BE APPRECIATED THROUGH MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

JAM

In the hours before

Local storm report, Dec 25, 9:05 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
905 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FREEZING RAIN    4 N STEWARTVILLE        43.91N 92.50W
12/25/2016  M0.11 INCH       OLMSTED            MN   ASOS

            .

&&

JSB
Local storm report, Dec 25, 9:05 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
905 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FREEZING RAIN    4 N STEWARTVILLE        43.91N 92.50W
12/25/2016  M0.09 INCH       OLMSTED            MN   ASOS

            .

&&

JSB
Local storm report, Dec 25, 12:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FREEZING RAIN    4 N STEWARTVILLE        43.91N 92.50W
12/25/2016  M0.11 INCH       OLMSTED            MN   ASOS

            0.09" OF ICING BETWEEN MIDNIGHT AND 6 AM.
            0.02" OF ADDITIONAL ICING BETWEEN 6 AM AND
            NOON.

&&

JSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Monroe

When
December 25, 1:30 PM CST to 6:30 PM CST
Where
Monroe forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

One person was killed and another injured in a two vehicle crash on State Highway 71 southeast of Kendall. The automated weather observing equipment at the Sparta airport reported a mixture of wintry precipitation during the afternoon of December 25th. This precipitation created icy roads across the region.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Monroe2016-12-2622FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668714.